Florida, 2014

Hail and Lightning Strikes in Florida, June 8, 2014

June 8, 2014 · NWS MFL · 3 events in 2 counties and zones

An upper level trough moved across South Florida resulting in scattered afternoon showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An upper level trough moved across South Florida resulting in scattered afternoon showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 8, 8:48 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 8, 8:48 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
948 AM EDT SUN JUN 8 2014

.UPDATE...
HIGH PRESSURE WILL REMAIN OVER THE GULF OF MEXICO AND EXTEND EAST
INTO THE FLORIDA PENINSULA TODAY...AS A MID LEVEL SHORTWAVE MOVES
SOUTHEAST THROUGH THE BAHAMAS. THIS WILL ALLOW FOR THE 500 MB
TEMPS TO WARM UP FROM -9.5C THIS MORNING TO -7.5C THIS AFTERNOON
OVER SOUTH FLORIDA. THE PWAT VALUES WILL STILL REMAIN IN THE 1.7
TO 1.8 INCH RANGE OVER SOUTH FLORIDA TODAY. SO SCATTERED TO
NUMEROUS SHOWERS ALONG WITH ISOLATED TO SCATTERED STORMS WILL
STILL BE POSSIBLE ALONG THE SEA BREEZES THIS AFTERNOON...BUT THE
STORMS WILL BE MORE OF THE TYPICAL SUMMER TIME POPCORN TYPE.

THE BEST COVERAGE WILL BE OVER THE INTERIOR AREAS WHERE THE SEA
BREEZE WILL COLLIDE THIS AFTERNOON. SO WILL CONTINUE THE
SCATTERED TO NUMEROUS POPS OVER THE INTERIOR AREAS FOR THIS
AFTERNOON WITH ONLY ISOLATED POPS OVER THE METRO AREAS.

THE SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE THIS EVENING AS THE
HEATING OF THE DAY IS LOST. SO WILL SHOW A 20 TO 30 POPS OVER THE
INTERIOR AREAS FOR THIS EVENING WITH THE METRO AREAS REMAINING
DRY.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES
ARE PLANNED.

&&
.UPDATE...54/BNB

.PREV DISCUSSION... /ISSUED 805 AM EDT SUN JUN 8 2014/

AVIATION...
ONCE AGAIN...VFR CONDITIONS PREVAIL...THOUGH SCATTERED AFTERNOON
CONVECTION MAY INDUCE BRIEF BUT SIGNIFICANT
RESTRICTIONS...PARTICULARLY AT MORE INLAND TERMINALS /MIA/TMB/FXE.
INITATION TIME IS ESTIMATED TO BE AROUND 18Z...THOUGH CONFIDENCE
IS NOT HIGH...SO VCTS SUFFICES FOR NOW. ACTIVITY SHOULD DIMINISH
WITH SUNSET. LIGHT WSW WINDS THIS MORNING WILL TURN SE BY NOON
WITH SPEEDS GENERALLY UNDER 10 KNOTS. LIGHT/CALM WINDS EXPECTED
TONIGHT.

PREV DISCUSSION... /ISSUED 337 AM EDT SUN JUN 8 2014/

SHORT TERM (TODAY-TUESDAY)...
THE MID/UPPER LEVEL RIDGE HAS RETROGRADED TO THE WEST EARLY THIS
MORNING AS A WEAK TROUGH MOVED FROM THE SOUTHEAST STATES ACROSS THE
FLORIDA PENINSULA DURING THE OVERNIGHT HOURS. THIS SET UP AN AREA OF
UPPER LEVEL DIVERGENCE AIDING IN MAINTAINING A CLUSTER OF
THUNDERSTORMS THAT MOVED SOUTH FROM THE EAST-CENTRAL COAST. RADAR
INDICATED 40-50 KNOT GUSTS AT TIMES BUT THE ONLY OBSERVATION THAT
SHOWED THIS WAS THE NORTHERN TOWER ON LAKE OKEECHOBEE WITH A 39 KNOT
GUST JUST PRIOR TO MIDNIGHT. THIS CLUSTER IS NOW WEAKENING AS IT
CROSSES THE ATLANTIC WATERS.

THE TROUGH AXIS WILL REMAIN ACROSS SOUTH FLORIDA THROUGH TODAY AND
THIS WILL SET THE STAGE FOR ANOTHER ROUND OF SHOWERS AND STORMS WITH
THE HRRR SHOWING AN EARLY START TO THE ACTIVITY AT AROUND 15-16Z.
THE SURFACE RIDGE WILL ALSO REMAIN ACROSS SOUTH FLORIDA WHICH WILL
ALLOW SEA BREEZES TO DEVELOP ALONG BOTH COASTS BY LATE THIS MORNING
PUSHING INLAND THROUGH THE AFTERNOON. ALL MODEL GUIDANCE ALSO SHOWS
500MB TEMPERATURES IN THE -8 TO -9C RANGE WITH HEIGHT OF THE WET
BULB ZERO AT JUST OVER 12K. THIS DOES NOT SEEM TERRIBLY CONDUCIVE
FOR HAIL BUT THERE WERE REPORTS OF SMALL HAIL THIS AFTERNOON AND SEE
NO REASON TO CHANGE SO WILL PLACE THIS IN THE HWO. THE TROUGH AXIS
WILL MOVE LITTLE THROUGH TUESDAY AS WILL THE SURFACE RIDGE SO NOT
MANY CHANGES SEEN IN THE SHORT TERM PERIOD.

LONG TERM (WEDNESDAY-SATURDAY)...
THE EXTENDED PERIOD LOOKS LIKE LITTLE CHANGES TAKE PLACE WITH A WEAK
UPPER LEVEL TROUGH REMAINING NEAR SOUTH FLORIDA FOR THE NEXT SEVERAL
DAYS. THE GFS HAS FINALLY BACKED OFF IN TROPICAL DEVELOPMENT NEAR
THE YUCATAN PENINSULA OR AT LEAST HAS DELAYED IT UNTIL BEYOND THE
EXTENDED PERIOD. IT IS NOW MORE IN LINE WITH WHAT THE ECMWF HAS BEEN
SHOWING. THAT IS KEEPING THE MID/UPPER LEVEL RIDGE TO OUR WEST AND
WEAK MID LEVEL LAPSE RATES. THIS SHOULD KEEP SCATTERED THUNDERSTORMS
IN THE FORECAST THROUGH THIS PERIOD.

MARINE...
A LIGHT WIND FLOW IS EXPECTED TO CONTINUE WITH SEAS GENERALLY 2
FEET OR LESS. SCATTERED THUNDERSTORMS WILL MOVE OVER THE LOCAL
WATERS FROM TIME TO TIME FOR THE NEXT SEVERAL DAYS SO SEAS COULD
BE LOCALLY ROUGH NEAR THE STRONGER STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  92  75  88  76 /  20  10  40  30
FORT LAUDERDALE  91  76  87  76 /  20  10  40  30
MIAMI            92  76  87  76 /  20  10  40  30
NAPLES           90  75  88  75 /  20  10  40  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...52/PS
LONG TERM....30/KOB
Hazardous weather outlook, Jun 8, 3:40 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
440 AM EDT SUN JUN 8 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
090000-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
440 AM EDT SUN JUN 8 2014

...SCATTERED/NUMEROUS SHOWERS AND THUNDERSTORMS TODAY WITH ONE OR TWO STRONG...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THE INTERACTION BETWEEN A SURFACE BOUNDARY ACROSS
THE REGION, SEA BREEZES AND STORM OUTFLOW BOUNDARIES WILL RESULT
IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. MAIN
FOCUS OF ACTIVITY WILL BE INTERIOR SECTIONS OF SOUTH FLORIDA
INCLUDING INLAND SUBURBS OF BOTH SOUTHEAST AND SOUTHWEST FLORIDA.
HOWEVER, DUE TO SLOW STORM MOTION AGAIN THE ACTIVITY COULD STILL
PROPAGATE TOWARDS EITHER COAST DURING THE LATE AFTERNOON AND INTO
THE EVENING HOURS WITH THE EAST COAST SLIGHTLY FAVORED AGAIN.
FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL ARE THE MAIN
CONCERNS. A COUPLE OF THE STORMS COULD ALSO RESULT IN GUSTY WINDS
AND HAIL.

WIND: A FEW OF THE STORMS, PARTICULARLY ACROSS THE INTERIOR, EAST
COAST, AND ADJACENT WATERS COULD PRODUCE WIND GUSTS IN EXCESS OF
40 MPH.

HAIL: A FEW OF THE STORMS, PARTICULARLY ACROSS THE INTERIOR,
COULD ALSO PRODUCE SMALL HAIL.

FLOODING: GIVEN THE ANTICIPATED SLOW MOVEMENT AND DEEPER MOISTURE
IN THE ATMOSPHERE LOCALIZED STREET FLOODING IN POOR DRAINAGE AREAS
WILL ALSO BE A CONCERN TODAY. CONCERN IS GREATEST ACROSS THE
INTERIOR SECTIONS OF SOUTH FLORIDA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING...
ESPECIALLY ACROSS INTERIOR PORTIONS. THE MAIN CONCERNS AT THIS
TIME WILL BE LOCALLY HEAVY RAINFALL AND OCCASIONAL LIGHTNING
STRIKES. ONE OR TWO STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL
CANNOT BE RULED OUT EITHER EARLY IN THE WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

PS

In the hours before

Special weather statement, Jun 8, 11:04 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1204 PM EDT SUN JUN 8 2014

FLZ072-172-081645-
COASTAL BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
1204 PM EDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST BROWARD COUNTY...

* UNTIL 1245 PM EDT

* AT 1203 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A STRONG THUNDERSTORM OVER OVER FORT LAUDERDALE. THIS STORM WAS
  NEARLY STATIONARY.

THE PRIMARY IMPACTS WILL BE UP TO DIME SIZED HAIL AND GUSTY WINDS OF
45 TO 55 MPH. THESE WINDS CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE BUILDING UNTIL THE STORM PASSES.

* THE STORM WILL AFFECT... PEMBROKE PINES...HOLLYWOOD...CORAL
  SPRINGS... POMPANO   BEACH...DAVIE...PLANTATION...
  SUNRISE...TAMARAC...MARGATE... LAUDERDALE-BY-THE-
  SEA...LAUDERHILL...COCONUT CREEK...OAKLAND PARK...NORTH
  LAUDERDALE...LAUDERDALE LAKES...DANIA BEACH...WILTON MANORS...SEA
  RANCH LAKES AND LAZY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2607 8012 2611 8011 2602 8012 2601 8012
      2602 8026 2626 8026 2620 8009
TIME...MOT...LOC 1603Z 090DEG 3KT 2615 8015

KONARIK
Local storm report, Jun 8, 11:33 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1233 PM EDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             1 N INTERSECTION I-595  26.10N  80.17W
06/08/2014  E0.75 INCH       BROWARD            FL   TRAINED SPOTTER

            DIME SIZED HAIL WAS REPORTED AT THE INTERSECTION OF 95
            AND DAVIE BLVD.

&&

EVENT NUMBER MFL1400175

CARACOZZA

The radar

The Miami radar (KAMX), 55 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 hail. Local standard time, as filed.

Hail, Broward

When
June 8, 11:40 AM EST
Where
Broward County, 0.75 mi N of Davie
Measured
1 in hail
Reported by
Social Media
Coordinates
26.081, -80.231

Up to quarter sized hail was reported in Davie via social media.

Lightning, Broward

When
June 8, 11:47 AM EST
Where
Broward County, (Fll)ft Laudrdl Intl
Property damage
$200
Reported by
Broadcast Media
Coordinates
26.070, -80.150

Lightning struck one of the runways at Fort Lauderdale/Hollywood International Airport, causing three holes in the asphalt. The holes were rapidly patched up. In the meantime, 27 flights were diverted to other airports.

Lightning, Miami-Dade

When
June 8, 12:20 PM EST
Where
Miami-Dade County, 0.6 mi E of Biscayne Gardens
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
25.931, -80.191

Lightning struck a home in North Miami Beach, sparking a fire that caused significant damage to the interior of the home. Five people inside the home at the time of the lightning strike were able to get out in time. Damage to the home is estimated at $50,000.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521331, 530617, 530619.